Louisiana, 2012

Hail and Damaging Winds in Louisiana, July 28, 2012

July 28, 2012 · NWS SHV · 7 events in 3 counties and zones

As temperatures soared into the triple digits during the afternoon of the 28th, isolated showers and thunderstorms developed over South Central Arkansas and North Central Louisiana, along a weak backdoor surface front that drifted southwest into the region. The very hot air mass resulted in moderate instability developing over this area, with additional showers and thunderstorms rapidly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

As temperatures soared into the triple digits during the afternoon of the 28th, isolated showers and thunderstorms developed over South Central Arkansas and North Central Louisiana, along a weak backdoor surface front that drifted southwest into the region. The very hot air mass resulted in moderate instability developing over this area, with additional showers and thunderstorms rapidly developing along resultant outflow boundaries while propagating west southwest across the area. Several severe thunderstorm clusters resulted, with numerous reports of downed trees and power lines across El Dorado and southern Union County Arkansas/northwest Union Parish Louisiana, as well as portions of North Central Louisiana to the south. These storms diminished during the late evening hours with the loss of heating/instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 28, 3:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 28, 3:25 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
425 PM CDT SAT JUL 28 2012

.DISCUSSION...

THE FOUR STATE REGION WILL BE UNDER THE CONTROL OF AN UPPER LEVEL
RIDGE OF HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND
CENTRAL SECTIONS OF THE COUNTRY. THIS SYSTEM WILL PROVIDE HOT
TEMPERATURES TO THE FORECAST AREA AND GIVEN THE DEW POINT
TEMPERATURES AND RELATIVE HUMIDITY LEVELS HIGH HEAT INDEX VALUES.
WITH A RISE AND FLUCTUATION OF THE DEW POINTS...HEAT INDEX VALUES
COULD CLIMB TO HEAT ADVISORY LEVELS. AS DISTURBANCES ROUND THE
EASTERN AND SOUTHERN PERIPHERY OF THE UPPER RIDGE OF HIGH
PRESSURE...THERE MAY BE ISOLATED THUNDERSTORM DEVELOPMENT. HAVE
INCLUDED SMALL CHANCES WHERE CONVECTION MAY OCCUR...BUT WITH
A NORTHWEST FLOW PATTERN OUTFLOW BOUNDARIES COULD SEND THUNDERSTORMS
OUTSIDE OF WHERE CURRENT RAIN CHANCES HAVE BEEN INSERTED.
TOWARD NEXT WEEKEND A BROAD TROUGH OF LOW PRESSURE MOVES ACROSS THE
NORTHERN AND CENTRAL SECTIONS OF THE COUNTRY AND MAY SEND SOME
RELIEF IN THE FORM OF COOLER TEMPERATURES AND POSSIBLY BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS. /06/

&&

.AVIATION...

CONCERNING THE ARKLATEX...VFR SHOULD PREVAIL FOR MUCH OF THE 00Z TAF
PERIOD WITH A FEW/SCT HIGH BASED CU 6-8KFT. ALTHOUGH...A WEAK SFC
OUTFLOW BOUNDARY STRETCHES FROM KLIT TO NEAR KMLU. A SMALL CLUSTER
OF CBS IS IN THE VCTY AND OTHERS MAY JOIN IN WITH A DECENT CU
FIELD. WE WILL AMEND KELD/KMLU IF NEED BE. OTHERWISE...BRIEF MVFR
VIS FOR FG/HZ WOULD BE THE ONLY OTHER ISSUE. SFC WINDS ARE
VARIABLE VEERING TO NE FOR SOME IN THE WAKE OF THE SFC
BOUNDARY...5 KTS OR LESS FOR THE OVERNIGHT. ALOFT...WE SEE VEERING
DOWN INTO THE LOWER LEVELS FROM BROAD NE FLOW 5-25KFT 20-40KTS SFC
UP TO 5 IS NOW LIGHT NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75 101  75 102  75 /   0   0   0   0   0
MLU  73  99  74 100  74 /  20   0   0   0   0
DEQ  75 104  74 104  75 /   0   0   0   0   0
TXK  74 102  74 103  75 /   0   0   0   0   0
ELD  73 102  74 102  75 /  20   0   0   0   0
TYR  76 102  76 102  77 /   0   0   0   0   0
GGG  75 101  75 102  76 /   0   0   0   0   0
LFK  74 100  76 100  76 /   0   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/24
Hazardous weather outlook, Jul 28, 11:17 AM CST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1217 PM CDT SAT JUL 28 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1217 PM CDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

06

In the hours before

Special weather statement, Jul 28, 5:06 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CDT SAT JUL 28 2012

LAZ013-014-021-282345-
CALDWELL-JACKSON-OUACHITA-
606 PM CDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...JACKSON AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     RICHWOOD...

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF RICHWOOD...OR 10
MILES SOUTHEAST OF BROWNSVILLE-BAWCOMVILLE...MOVING SOUTHWEST AT 20
MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05
Special weather statement, Jul 28, 5:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT SAT JUL 28 2012

LAZ018>020-290015-
GRANT-NATCHITOCHES-WINN-
619 PM CDT SAT JUL 28 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     MONTGOMERY...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTH OF WINNFIELD...MOVING
SOUTHWEST AT 15 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Caldwell

When
July 28, 5:50 PM CST
Where
Caldwell County, 2.34 mi E of Vixen
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.230, -92.230

A tree was downed onto a powerline along Hwy. 4 northwest of Columbia, Louisiana.

Hail, Winn

When
July 28, 6:12 PM CST
Where
Winn County, 0.91 mi NE of Atlanta
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.810, -92.740

Thunderstorm Wind, Winn

When
July 28, 6:12 PM CST
Where
Winn County, 0.91 mi NE of Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.810, -92.740

Large tree limbs were downed in Atlanta, Louisiana.

Thunderstorm Wind, Winn

When
July 28, 6:15 PM CST
Where
Winn County, 0.59 mi E of Sikes
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.080, -92.490

Many large limbs were blown down in Sikes, Louisiana.

Thunderstorm Wind, Winn

When
July 28, 6:20 PM CST
Where
Winn County, 0.59 mi E of Dodson
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.080, -92.660

A large tree was blown down in Dodson, Louisiana.

Thunderstorm Wind, Winn

When
July 28, 7:00 PM CST
Where
Winn County, 0.91 mi NE of St Maurice
Measured
53 kt (61 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.760, -92.960

A large tree was blown down onto powerlines on Hwy. 71 in the St. Maurice community.

Thunderstorm Wind, Union

When
July 28, 8:00 PM CST
Where
Union County, 0.69 mi N of Spearsville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.940, -92.600

Several trees were downed between Spearsville and Junction City, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387076, 387077, 387080, 387081, 387083, 387085, 387086.